There are no firm, established rules for discontinuing psychiatric medicines. However, there is one major rule of thumb: Reduce the dosage gradually whenever possible. “We still do not know for sure how long is long enough to reduce doses safely,” Baldessarini said. Still, the “slower the dose-reduction, the greater the chances of preventing return of symptoms of the illness for which treatment was started. Very slow discontinuation is especially important when a person has been taking high doses of a medicine over a long time,” he said.
Discontinuing multiple drugs is like peeling an onion, Baldessarini said. He usually leaves the most essential medicine for last. He then reduces doses of one or more optional or supplemental drugs slowly and gradually. Stopping all medicines at once is not safe.
Dealing with small final doses is tricky when dropping from a low dose to nothing. Sometimes doctors decrease the dose to one pill a day or one every two days or split the pill in half, he said. Pill-splitting can be very helpful. You can find pill splitters at your pharmacy.
Don’t expect stopping medication to be a quick process.
Gradually and safely discontinuing a drug doesn’t happen in a few days. Some drugs, including antidepressants, don’t show benefits for several weeks when they’re started; it seems best to avoid discontinuing faster than over several weeks, Banov said.
If you’ve been taking a medicine for years, Banov recommended reducing the dose, stepwise, over at least six weeks. While this may be a conservative practice, he said that “sometimes, you might not detect a change for a few weeks, but later, problems may arise.” Discontinuation symptoms usually occur within days of stopping a medicine, but relapse of the illness being treated can be delayed for weeks after initially feeling well.
In bipolar disorder, Baldessarini and his research team found years ago that the rate of discontinuing ongoing treatment determines the risk and timing of relapse, he said. Initially, their research found that risk for relapse after discontinuing lithium was reduced by one half or more when slow dose-reduction over several weeks was compared to abrupt discontinuation (Baldessarini et al., 2006). Gradual discontinuation of antipsychotic drugs also resulted in lower risk of relapse in schizophrenia (Viguera et al., 1997). In a recent study, he and his colleagues found that stopping an antidepressant abruptly or only over several days resulted in a much greater risk for depression or panic than gradual discontinuation over two weeks or more (Baldessarini et al., 2010).
If you’re switching from one medicine to another, you can be more aggressive than when discontinuing altogether, Banov said. Usually you switch drugs because of ineffectiveness or side effects, and commonly a new drug is introduced as the previous one is gradually removed. This way, there’s little concern about either withdrawal symptoms or relapse, assuming that both drugs have similar effects or belong to the same class, he said. If you’re switching classes, it’s usual to “cross-taper” the medicines: You take both drugs for a while, and then, the doctor reduces the dose of one and ups the dose of the other.
Your doctor may prescribe another medication.
If you’re taking a relatively short-acting antidepressant, such as paroxetine (Paxil) or venlafaxine (Effexor), and you experience bothersome symptoms, “your doctor may prescribe a long-acting antidepressant such as Prozac for a time, and then gradually discontinue the long-acting drug to limit risk of discomfort of withdrawing,” Baldessarini said. “The principal byproduct of the metabolism of fluoxetine has an extraordinarily long half-life or duration of action,” he said, and can take weeks to leave your system.
This method is not well established for discontinuing other classes of psychotropic drugs, including antipsychotics and mood stabilizers, so the best option usually is to “discontinue such drugs gradually, with close clinical monitoring by your doctor,” Dr. Baldessarini said.
See a qualified mental health professional.
Discontinuing psychotropic medicines is a process that requires a comprehensive assessment and collaboration between you and your doctor. How do you know if your doctor is qualified?
First, make sure that your doctor has experience or specialty training and certification to treat your illness. It’s reasonable to ask the following questions, according to Banov: “Are you familiar with various options for treating me and for discontinuing treatment? Do you feel comfortable treating me during discontinuation? About how often have you treated this disorder and discontinued the medicines I am taking?”
If you tell your doctor that you’d like to stop taking a medicine, and he or she agrees without question and without doing a thorough assessment, that’s a problem, Banov said. Again, the decision to stop medicine shouldn’t be made lightly.
If you haven’t started a medicine yet, Baldessarini encourages people to ask their doctors the following: “Can you give me an idea of how long I’ll be taking the medicine? What are the common side effects? What is the cost? When and how do I come off the medicine?”
A big problem with taking and stopping a psychotropic medicine “is that many patients are excessively passive about taking advice” from doctors,” he said. “We tend to view doctors as ‘all-knowing.’ But doctors can’t adequately do their jobs if patients don’t ask questions and aren’t active in the conduct of their own treatment.”
You should be closely monitored.
Because people may not experience symptoms for weeks or even months after stopping a medicine, Baldessarini noted that patients should be “especially closely monitored clinically during and following drug discontinuation for several months.”
In addition to the above, experts suggest the following may also help when it comes time to discontinue a psychiatric medication:
- Lead a healthy lifestyle. Both experts underscore the importance of engaging in healthy habits, including a regular sleep and activity schedule, and a nutritious diet. Attempts to discontinue a psychotropic medicine aren’t likely to go well if you’re under stress, overworked and sleep-deprived.
- Participate in regular physical activity. Several research studies indicate that exercise can provide a significant antidepressant effect, according to Banov. He also said that “mild to moderate depression may do about as well with exercise or talking as with medicine.” Exercise also has other benefits, including helping you cope with stress and alleviate anxiety. Just be sure to pick physical activities that you genuinely enjoy.
- Seek psychotherapy. Both experts also stressed the importance of participating in counseling or psychotherapy, regardless of the type of mental illness you have. Many “research studies have demonstrated the value of such approaches, alone or in combination with drugs, depending on the nature and severity of your condition,” Baldessarini said.
- Be flexible. You may attempt to go through the discontinuation process with your doctor, but still might not be able to stop your medicine. This is “no badge of shame,” Dr. Banov said. “The goal is not to be medication-free but to be well.”
Unfortunately, as he said, concern about potential stigma about taking psychiatric medicines, or fear of becoming dependent on them lead many people to avoid or want to discontinue them. There also may be “pressure from family or friends or even doctors,” Banov said. Both experts view medicine as just one among many treatments for psychiatric illnesses, and that their use needs to be tailored to each person’s needs.
Baldessarini RJ, Tondo L, Faedda GL, Viguera AC, Baethge C, Bratti I, Hennen J. (2006). Latency, discontinuation, and re-use of lithium treatment. Chapt 38 in: Bauer M, Grof P, Müller-Oerlinghausen B, editors. Lithium in Neuropsychiatry: The Comprehensive Guide. London: Taylor & Francis, 465–481.
Baldessarini, R.J., Tondo L., Ghiani C., & Lepri B. (2010). Illness risk following rapid versus gradual discontinuation of antidepressants. American Journal of Psychiatry, 167 (8), 934–941.
Viguera, A.C., Baldessarini, R.J., Hegarty J.D., van Kammen, D.P., & Tohen M. (1997). Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment. Archives of General Psychiatry, 54 (1), 49–55.